Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Jackson, KY

May 15, 2003Floyd County, Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 15, 2003, 10:42 AM EDT for Floyd County, Pike County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 10:42 AM EDT (14:42 UTC)
Expired
May 15, 2003, 11:45 AM EDT
In force
63 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Floyd County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS53 KJKL 151442
SVRJKL
KYC071-195-151545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FLOYD COUNTY.
  PIKE COUNTY.

* UNTIL 1145 AM EDT.

* AT 1041 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER HALO...
  OR 13 MILES EAST OF HINDMAN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPEIGHT AROUND 1050 AM EDT.
  GALVESTON AROUND 1055 AM EDT.
  MYRA AROUND 1100 AM EDT.
  DORTON AROUND 1105 AM EDT.
  SHELBY GAP AROUND 1110 AM EDT.

HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3720 8256 3724 8269 3734 8276 3743 8277
          3742 8283 3746 8283 3748 8292 3753 8288
          3768 8294 3775 8273 3770 8260 3741 8260
          3740 8216 3726 8235

$$
PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:45 AM EDT, 7 hours 57 minutes earlier.

Area forecast discussion, May 15, 2:45 AM EDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 AM EDT THU MAY 15 2003

THE MAIN CONCERN WITH THIS MORNING/S FORECAST DEALS WITH PCPN
CHANCES THROUGH THE PERIOD. ATTM...SCATTERED SHRA/TSRA WAS FOUND
ACROSS E KY IN AN AREA OF UPPER DIVERGENCE AHEAD OF UPPER LOW
SPINNING ACROSS IA.  MODELS ARE IN FAIR AGREEMENT THAT THIS UPPER
LOW ROTATES THROUGH SOUTHERN GREAT LAKES TODAY...WITH AN UPPER LEVEL
SHORT WAVE PUSHING THROUGH OUR FORECAST AREA LATE THIS AFTERNOON AND
EARLY THIS EVENING. GFS IS FASTER MOVING THIS SYSTEM THROUGH...BUT
THE TREND HAS BEEN TO SLOW IT DOWN...THUS WILL USE THE ETA FOR
TIMING OF THE SYSTEM TODAY. THIS WOULD SUGGEST BEST CHANCE FOR
STRONGEST T-STORMS TO OCCUR BETWEEN 18Z-00Z. BUFKIT FCST SOUNDINGS
SHOW A FAIRLY LOW WBZ...SO WOULD THINK HAIL WOULD BE THE PRIMARY
SEVERE WEATHER THREAT TODAY. WITH A DEEP MOISTURE PROFILE
FCST...WILL CONTINUE LIKELY POPS ACROSS THE FORECAST AREA. WITH
CLOUDS IN PLACE TODAY...WILL GO A COUPLE OF DEGREES COOLER THAN
GUIDANCE VALUES WHICH KEEPS HIGHS IN THE LOWER 70S FOR MOST
LOCATIONS.

UPPER WAVE SHIFTS EAST OF THE FORECAST AREA BY 06Z TONIGHT...SO HAVE
DECREASED POPS IN OUR WESTERN MOST ZONES...BUT KEPT A GOOD CHANCE IN
FAR EASTERN ZONES EARLY. OTHERWISE...ONLY CHANGE WAS TO BUMP UP LOWS
IN NORTHERN LOCATIONS.

WHILE MODELS STILL DIFFER ON THE EVOLUTION OF STRONG UPPER WAVE
PUSHING INTO WRN AZ ATTM...IT APPEARS MOST OF E KY WILL BE BETWEEN
SYSTEMS ON FRIDAY...WITH A WEAK MEAN RIDGE LOCATED OVER OUR AREA.
HOWEVER...BOTH THE GFS AND ETA SUGGEST A WEAK UPPER LEVEL SHORT WAVE
TRAVERSES THROUGH THIS RIDGE ACROSS TN LATE FRIDAY. TO BETTER MATCH
SURROUNDING OFFICE/S GRIDS...WILL INTRODUCE A SLIGHT CHANCE OF PCPN
TO OUR SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT. WITH A GOOD INCREASE
IN 1000-850MB THICKNESS FORECAST...WILL INCREASE HIGHS ON FRIDAY A
COUPLE OF DEGREES.

THERE STILL REMAINS MUCH UNCERTAINTY ON THE TRACK AND TIMING OF OUR
WEEKEND WEATHER SYSTEM...ALTHOUGH THE LATEST GFS RUN IS SLOWER AND
FURTHER SOUTH THAN IT/S PREVIOUS RUN...WHICH IS STARTING TO COME
MORE IN LINE WITH THE ETA SOLUTION. HOWEVER...THE LATEST ETA RUN
POSITIONS THIS SYSTEM A LITTLE FARTHER NORTH AND EAST THAN IT/S
PREVIOUS RUN. THUS...EXPECT THE REAL OUTCOME TO BE SOMEWHERE BETWEEN
LATEST GFS/ETA GUIDANCE. THEREFORE...WILL UNDERCUT AVN MOS GUIDANCE
FOR POPS SAT...WHICH PREVIOUS FCST HAS WELL HANDLED....AND KEEP CHC
POPS FOR SAT AND SUNDAY.

.JKL...NONE.

HYSELL

------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW:
------------------------------------------------------------------
845 PM EDT WED MAY 14 2003

AT 00Z GRIDDED FORECAST TEMPERATURES LOOK RIGHT ON TARGET WITH
OBS...GENERALLY WITHIN A DEGREE. CURRENT DEWPOINTS AROUND 50 BUT
WITH CLOUDS CURRENT FORECAST LOWS IN THE MID 50S LOOK ON TRACK.
UPPER LOW IN THE UPPER MS VALLEY WITH SHORT WAVE TROF ROTATING
AROUND BRINGING THUNDERSTORMS TO NORTHERN ILLINOIS AND INDIANA.
BASED ON TRENDS AND 18Z MESOETA COULD SEE REMAINS OF THIS CONVECTION
COME INTO OUR CWA BEFORE DAYBREAK THURSDAY. JKL RADAR SHOWING
SCATTERED LIGHT SHOWERS OVER THE WESTERN PART OF THE CWA BUT THEY
ARE DECREASING. CHC POPS STILL LOOK GOOD TONIGHT...WITH BEST CHANCE
LATE AS DEPICTED IN GRIDDED FORECAST DATA. GRIDDED POPS IN GOOD
AGREEMENT WITH NEIGHBORING WFOS AND DO NOT PLAN ANY FORECAST
CHANGES AT THIS TIME.

SBH

------------------------------------------------------------------
400 PM EDT WED MAY 14 2003

BIG CONCERN IS POPS AND SEVERE POTENTIAL FOR THURSDAY.

WARM FRONT IS CURRENTLY IN THE PROCESS OF LIFTING NORTH ACROSS THE
CWA. WEAK SHORTWAVE WILL HELP KICK OFF SHOWERS AND SOME
THUNDERSTORMS TONIGHT.

SEVERE THREAT TOMORROW FOR ESPECIALLY HAIL.  WET BULB ZERO HEIGHTS
WILL BE RELATIVELY LOW WITH STEEP LAPSE RATES AND AMPLE MOISTURE.
DAMAGING WIND WILL ALSO BE A THREAT...ALTHOUGH MID-LEVEL WIND NOT
PARTICULARLY STRONG.  COLD AIR ADVECTION AT MID-LEVELS ALSO HELPING
THE SEVERE THREAT. CULPRIT FOR STIRRING UP PROBLEMS WILL BE A
SHORTWAVE DIVING DOWN FROM THE NORTHWEST.  LOOKS LIKE IT COULD START
CAUSING SEVERE THREAT AS EARLY AS AROUND 15Z.  MODELS LOOK AS IF
THEY ARE A LITTLE WEAK WITH THIS SYSTEM ON THURSDAY...THEREFORE I AM
COMFORTABLE WITH MENTIONING WIND AND HAIL IN FORECAST AND GOING WITH
LIKELY POPS. WENT WITH 60 POPS INSTEAD OF MY ORIGINAL 80 POPS FOR
TOMORROW TO MATCH BETTER WITH SURROUNDING OFFICES

THE UPPER LEVEL PATTERN WILL REMAIN TOWARD THE STATIC SIDE AS
BLOCKING HIGH OVER EASTERN CANADA AND TROUGH OVER NORTHWESTERN CONUS
PERSISTS.

TENDED TO SIDE WITH MORE CONSERVATIVE TEMPS IN THE NEAR TERM GIVEN
CLOUD COVER.  WENT FAIRLY CLOSE TO REASONABLE NGM AND MAV MOS POPS.

EXTENDED...UPPER LEVEL LOW TRACKING ACROSS THE SOUTHERN U.S. WILL
WORK SLOWLY INTO THE REGION BY SATURDAY AFTERNOON. THE LOW CUTS OFF
AND HANGS UP OVER THE SOUTHEAST U.S. THROUGH EARLY MONDAY. THE LOW
THEN TRACKS OFF TO THE NORTHEAST IN RESPONSE TO A SECOND WAVE AND
ASSOCIATED COLD FRONT...WHICH MOVES INTO THE REGION BY WEDNESDAY.
GENERALLY...FROM THAT POINT ON...WE APPEAR TO BE MOVING INTO A MORE
PROGRESSIVE PATTERN. HOWEVER...BEING THAT FAR OUT...ITS WAIT AND SEE.

WILL HAVE TO KEEP AN EYE ON THE SYSTEM FOR THIS WEEKEND AS THE SPEED
AND TRACK OF THE STORM WILL MORE THAN LIKELY MEAN PLENTY OF
RAINFALL. WITH ALL OF THE RAINFALL OF THE PAST COUPLE OF
WEEKS...FLOODING MIGHT BECOME A PROBLEM...ESPECIALLY WITH ANY
THUNDERSTORMS. HPC HAS AREA UNDER 2 TO 3 INCH POTENTIAL FOR
RAINFALL. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE ON SUNDAY WITH
DECENT LIFT. HOWEVER...FOR NOW INSTABILITY DOESNT LOOK REAL
IMPRESSIVE.

HEINLEIN/RAY
---------------------------------------------------------------------

940 AM EDT WED MAY 14 2003

FCST CONCERN THIS MORNING IS CLOUD COVER AND EFFECT ON TEMPS.
APPEARS CLOUD COVER MOVED IN ABOUT 9Z THIS MORNING. SAT PICS SHOW
SOME CLEARING TAKING PLACE AND THE SUN IS PEAKING OUT.
HOWEVER...PICS ALSO SHOW SOME REDEVELOPMENT OF AC IN CNTRL KY. SO
WHILE THERE WILL BE SOME CLEARING...THE OVERALL TREND IS TO INCREASE
CLOUDS...WHICH CURRENT FCST ADDRESSES. LATEST MOS APPEARS TO BE
RUNNING A FEW DEGREES HIGH ON TEMPS. WITH CLOUDS ON THE INCREASE
AGAIN THIS AFTERNOON...WILL KEEP HIGHS WHERE THEY ARE AT...WITH
HIGHS OF 70 TO 75...A COUPLE OF DEGREES BELOW GUIDANCE.

WARM FRONTAL BOUNDARY CONTINUES TO SET UP ACROSS AREA IN RESPONSE TO
LOW PRESSURE MOVING INTO MIDWEST. THIS BOUNDARY MOVES VERY SLOWLY
NORTHEAST SETTING UP OPPORTUNITY FOR PRECIP THIS AFTERNOON AND
TONIGHT. CURRENT FCST ADDRESSES THIS AS WELL. OVERALL...NO CHANGES
TO CURRENT FCST.

RAY
---------------------------------------------------------------------
Hazardous weather outlook, May 15, 4:30 AM EDT, 6 hours 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST KENTUCKY
UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. ADDITIONAL
THUNDERSTORMS ARE FORECAST TO ERUPT ACROSS SOUTHEAST KENTUCKY
EARLY THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS IS LARGE
HAIL...ALTHOUGH STRONG WINDS ARE ALSO POSSIBLE. WHILE SEVERE WEATHER
IS POSSIBLE ACROSS ALL OF SOUTHEAST KENTUCKY...THE GREATEST CHANCES
FOR SEVERE WEATHER WILL BE WEST OF A MOUNT STERLING TO PINEVILLE
LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN
KENTUCKY FRIDAY AND FRIDAY NIGHT. A STRONGER STORM SYSTEM WILL BRING
A BETTER CHANCE FOR THUNDERSTORMS TO ALL OF SOUTHEAST KENTUCKY
SATURDAY AND SUNDAY...WHILE MORE THUNDERSTORMS ARE IN THE FORECAST
FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING.

HYSELL

In the hours before

Local storm report, May 15, 10:41 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1006 AM    HINDMAN                   KY   0.75 IN HAIL
05/15/03   KNOTT                          ALONG HIGHWAY 80

MLM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:51 AM EDTSevere Thunderstorm WarningJKLPike24 min
May 15, 2:07 PM EDTSevere Thunderstorm WarningJKLLaurel53 min
May 15, 2:28 PM EDTSevere Thunderstorm WarningJKLEstill, Powell32 min
May 15, 2:59 PM EDTSevere Thunderstorm WarningJKLMenifee, Powell61 min
May 15, 3:18 PM EDTSevere Thunderstorm WarningJKLJackson42 min
May 15, 3:20 PM EDTSevere Thunderstorm WarningJKLRowan25 min
May 15, 3:25 PM EDTSevere Thunderstorm WarningJKLPulaski50 min
May 15, 3:32 PM EDTFlash Flood WarningJKLPowell3 hr
May 15, 3:33 PM EDTSevere Thunderstorm WarningJKLOwsley57 min
May 15, 3:37 PM EDTFlash Flood WarningJKLJackson3 hr
May 15, 3:51 PM EDTFlash Flood WarningJKLLaurel4 hr
May 15, 3:51 PM EDTSevere Thunderstorm WarningJKLBreathitt54 min
May 15, 4:00 PM EDTFlash Flood WarningJKLMenifee4 hr
May 15, 4:03 PM EDTSevere Thunderstorm WarningJKLMcCreary57 min
May 15, 4:07 PM EDTSevere Thunderstorm WarningJKLWayne38 min
May 15, 4:20 PM EDTFlash Flood WarningJKLFleming4 hr
May 15, 4:21 PM EDTSevere Thunderstorm WarningJKLWhitley54 min
May 15, 4:34 PM EDTSevere Thunderstorm WarningJKLLaurel26 min
May 15, 4:51 PM EDTSevere Thunderstorm WarningJKLKnox44 min
May 15, 5:13 PM EDTFlash Flood WarningJKLMontgomery3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.